Montana, 2018

Hail in Montana, May 9, 2018

May 9, 2018 · NWS BYZ · 3 events in 1 county or zone

An isolated thunderstorm produced severe hail across portions of Stillwater County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe hail across portions of Stillwater County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 9, 1:58 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, May 9, 1:58 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Billings MT
258 PM MDT Wed May 9 2018

.SHORT TERM...valid for Thu and Fri...

The sunny and warm temperatures that the forecast area has been
experiencing for about the past week will be coming to an end by
Thursday. A cool and very wet system will begin to move into the
area Thursday evening into the weekend.

A disturbance over the northern Rockies will bring increasing
chances for showers and thunderstorms across our forecast area
this evening into the overnight hours. Models have been consistent
in placing the highest precip amounts across northern Park, and
northern Sweet Grass Counties northward into Wheatland and Golden
Valley Counties later this evening through the overnight hours.
This batch of showers will shift into northeast Montana by
Thursday afternoon.

However, precip chances quickly return Thursday afternoon and
evening in response to a large upper low that will dominate our
weather into the weekend. Models are in good agreement in placing
a stationary to slow- moving upper low over Idaho into the Great
Basin area Friday shifting slowly southward by Sunday. This will
bring a good area of upper level divergence across our forecast
area beginning Thursday night but especially Friday through
Saturday night. At the same time, a surface low will develop over
central Wyoming and move southeast into eastern Colorado while a
surface high drops south out of Canada. In addition, a 700mb low
will be positioned over the Idaho/Wyoming/Utah border through the
period resulting in an upslope flow from the surface to 700mb. All
the above will result in the likelihood of a wet and chilly
period beginning later Thursday night continuing into Saturday
night. Most areas across the plains have the possibility of seeing
rainfall between 0.50"- to just over an 1.0" with lesser amounts
from northern Rosebud County eastward with accumulating snow
likely for the mountains.

Hydro Issues...Much cooler temperatures can be expected which
will help to slow the mountain snowmelt. However, additional
rainfall will pose hydrology issues on area rivers so this will
need to be monitored. Due to the fact the Shields river has been
hovering just below flood stage the past few days, and given the
anticipated rainfall, we have issued a flood watch for the Shields
River near Livingston Friday through Monday. Hooley

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Periods of unsettled weather will affect the extended period.
Upper low over NV on Saturday will bring diffluence and upper
divergence to the area along with plenty of moisture. Easterly
upslope flow will add to the lift for rain. Have kept high PoPs
going across much of the area. At least /0.25/ inches of rain is
expected. Cold air at 700 mb will provide several inches of snow
over the mountains. The upper low will weaken as it remains nearly
stationary through Sunday. Kept the likelihood of rain over the
area Sat. night, then much lower chances for Sunday as the system
becomes less organized. Models diverge with the track of the low
Monday through Tuesday, leading to different QPF solutions. Kept
chances of precipitation low through Tuesday. CAPES begin to
increase on Tue., supporting a chance of thunderstorms. Upper
ridging moves over the area on Wednesday, but energy in the ridge
will bring a chance for thunderstorms.

As for temperatures, Saturday will be cool with highs only in the
50s. There will be a warming trend for the rest of the period with
temperatures rebounding back into the 70s.

Regarding hydrology, the Shields River in Northern Park County is
forecast to rise above flood stage by Saturday afternoon, with
already high water levels being exacerbated by the expected
rainfall. Thus have issued a Flood Watch through Monday. Arthur

&&

.AVIATION...

Showers with isolated thunderstorms will spread E across much of
the area this evening. The highest precipitation chances will be W
and N of KBIL. Showers will continue overnight, especially N of a
KLVM to KBIL to Ekalaka line. MVFR to IFR conditions are likely in
the precipitation. Expect areas of obscuration over the mountains
tonight with widespread obscurations over the Crazys. LLWS is
expected over KMLS late tonight through early Thursday morning.
Morning showers will lift NE out of the area on Thu., then
scattered showers with isolated thunderstorms will affect the area
in the afternoon. Mountain obscurations will increase through the
day. MVFR to IFR conditions are possible with the precipitation.
Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 051/068 047/055 040/053 044/069 044/074 049/075 051/073
    43/T    77/R    79/R    62/W    12/W    12/T    22/T
LVM 045/067 042/053 039/051 041/061 040/067 044/071 045/070
    74/T    77/R    78/R    73/W    12/W    12/T    23/T
HDN 050/069 047/057 042/056 047/071 045/077 048/078 050/076
    43/T    67/R    79/R    62/W    13/W    11/B    12/T
MLS 051/062 043/056 042/057 046/068 048/074 050/077 052/075
    69/T    34/R    56/R    54/W    12/W    21/B    12/T
4BQ 052/066 045/055 042/052 047/067 046/068 048/075 050/074
    43/T    46/R    69/R    52/W    13/W    22/T    24/T
BHK 046/052 038/053 036/052 041/062 042/068 048/074 049/072
    59/T    25/R    54/R    32/W    11/B    21/B    12/T
SHR 049/069 044/054 038/051 040/066 037/069 044/071 046/072
    35/T    58/R    79/R    72/W    22/W    12/T    25/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 9, 1:19 PM MST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
219 PM MDT Wed May 9 2018

MTZ028>042-056>058-063>068-WYZ098-099-102030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
219 PM MDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Cooler and wetter weather. Widespread precipitation
  possible.

* WHERE...Across the region.

* WHEN...Thursday night into Saturday.

* ADDITIONAL DETAILS...A slow-moving weather system may bring
  fairly widespread precipitation beginning Thursday night and
  lasting into Saturday. Heaviest precipitation will be along the
  foothills where 1 to 2 inches of rain are possible. Mountains may
  see heavy snowfall with this system. Though the cooler weather
  will reduce the rate of mountain snowmelt, rivers and streams
  could see rises due to the precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stillwater

When
May 9, 4:31 PM MST
Where
Stillwater County, 1.46 mi SSE of Nye
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.430, -109.810

Hail, Stillwater

When
May 9, 4:40 PM MST
Where
Stillwater County, 1.69 mi SE of Nye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -109.800

Hail, Stillwater

When
May 9, 5:12 PM MST
Where
Stillwater County, Fishtail
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.450, -109.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746750, 746748, 746752.